BUFFALO, N.Y. (WKBW) — Erie County health officials are warning neighbors to not "trust your cocaine."
The Erie Health Department launched a campaign using billboards warning residents about fentanyl being mixed in with cocaine.
"We've been finding-- unfortunately from our overdose related deaths-- that there are a significant proportion of people who die of opioid overdose related deaths that also have cocaine in their system," Dr. Gale Burstein, commissioner of Erie County Department of Health said in an interview. Dr. Burstein also says the number of overdose related deaths involving both opioid and cocaine are on the rise.
"So far this year, forty-percent of our victims of opioid overdose deaths also had a positive toxicology screening for cocaine. This is the highest proportion we've seen." The billboards urges people who use cocaine to carry narcan with them in case of an overdose.
Billboards have also been placed in rural areas in New York state to steer people away from using cocaine and methamphetamine. Health officials say methamphetamine is being laced with fentanyl in some rural parts in New York.
Drug addicts are urged to call the Addiction Hotline at 716-831-7007